It’s Tuesday. Although my mucositis is much improved I still have sores in my mouth and esophagus–almost five weeks after my last infusion.
I am scheduled for my fifth infusion on Thursday. However Dr. Lin called me this morning and it pushing it back another week–fortunately the trial allows for up to a four week delay.
Do I go for one more? Maybe even two? Wait until my next scan to decide?
Damn this is difficult.
My mood is so very improved and I suspect there is a direct relationship between positivity/motivation and feeling better. I am decidedly anxious that if I get another infusion, it will not only be my mouth that starts hurting again.
So I don’t know. My higher morale has also been correlative with a greater desire to survive. And the difficulty with clinical trials as they currently exist is that as a participant I am given very little latitude. Should I drop out there is no returning.
Chances are I’m going with infusion, simply because it places me in a position of greater options. But psychologically, this is a tough one.
I’m so very relieved that I have another week to think and hopefully heal.
So today I had the opportunity to visit the Termeer Center in its current incarnation.
My throat hurts so much I got in touch with Dr. Lin yesterday. Although it is almost certainly related to the mucositis, it is odd that I am still in so much discomfort even having skipped my last infusion. The expectation is that by now the mouth sores would have cleared up.
Not. And given that a sore throat can also be related to COVID-19, Dr. Lin thought it might make sense to come in for labs, hydration and a swab.
What a process. I was instructed to make a placard for my car and to park in some designated spaces in a garage that is separate from the Yawkey building. Upon my arrival I called the front desk of the Termeer and two nurses came down to get me. We did not go to the main lobby but rather took a side entrance. Another nurse handed me a surgical mask and hand sanitizer.
When we got to the seventh floor we first stopped in 7B for my bracelet. All the comfy chairs in the waiting room have been replaced with folding chairs that are socially distanced and numbered and there is a big plexiglass facade surrounding the desk.
The Termeer Center had undergone a similar makeover, with plexiglass barriers around the front desk and nurse’s station. Aside from that, the individual rooms looked familiar. However, anyone who entered mine put on a protective gown and face shield first.
After one failed attempt at inserting an IV, the vein whisperer was called in–he once placed IV’s in infants and he nailed my puny vien on the first try. Some waiting around and then a nurse practitioner examined my throat, confirming that I yet had active mucositis. Nonetheless I got tested for COVID-19. Two long swabs, one for each nostril. It was over quickly and not nearly as uncomfortable as some have made it out to be. I should have results by tomorrow morning.
Upon leaving, I was given a barcoded card for FREE parking. Who knew there was such a thing.
Hydrated, I came home to strip off my hospital tainted clothes, shower and a nap. And then I ordered some Aloe Vera Juice and an amino acid supplement called Healios–both suggestions from today’s team.
My expectation is that my COVID results shall be negative–my hope is that I am going to get some relief soon. So very glad that I did not have an infusion last Thursday and that there will not be one this week either–I need some time to heal. And think.
I was certain this scan was going to show improvement. Yeah, based on my symptoms (no cough, only a teensy little wheeze) that I was responding.
Sigh. Dr. Lin called today after reviewing the scans and she feels that overall there may be some stability. But that there are some small spots that actually seem to be larger.
Not the news I wanted considering the side effects of treatment. My mucositis refuses to stand down even with the addition of morphine (not a mouthwash as I had originally thought, but an elixir). At the moment I have one very large sore under the right side of my tongue and four smaller ones on the left. Eating is a formidable challenge and I have lost about ten pounds since starting the trial. So we are going to delay infusion by a week.
Of course I asked about other options, given the lackluster response. We could return to the previous plan, lorlatinib plus a MEK inhibitor. That trial has yet to open but rumor has it it still will and soon.
So I guess DS-1062a might not be the drug for me. Again, damn.
In the meantime all I can do is keep trudging forward while trying to keep it all together. Physically, emotionally, spiritually.
Kind of a perfect storm, this COVID-19 coming at the same time I’m getting infusions. Age 60, compromised lung and immune function, in treatment. Damn.
And I have been uncharacteristically depressed. Obviously some of it could be situational but I’ve been through many a storm and always managed to keep my head above water.
I’m super fatigued and those mouth sores are flaring up again, but hey, my breathing continues to improve. That alone should be cause for good cheer. So what gives?
I finally contacted Dr. Lin today to inquire if there was any possibility that mood dissonance could be a side effect of DS1062-a. Unlikely, as it is not known to impact cognition. However, she did have a thought. I have been pre-dosing with mega quantities of steroids. Maybe, just maybe, this black mood of mine is related to that roller coaster effect.
Next go around we will see if we can skip the mid infusion dose and after that, maybe back off on the steroids just prior to infusion as well.
I miss happy me. I need happy me to get through this challenging time.
The last few days have been tough. I’ve now got ulcers all throughout my mouth and down my esophagus. My sinuses and ear canals hurt as well and it is my guess that anywhere I have a mucous membrane has been affected.
This has impacted both my appetite and my ability to eat. Basically I am getting down whatever I am able to and a case of powdered ensure arrived on my doorstep yesterday.
I had been told that hair loss was a possibility and three days ago it started coming out in handfuls. I’m rocking the plucked chicken look now and my follicles are all hyper sensitive. This afternoon Diane is taking me to a friend of hers for a buzz cut—somehow more dignified than heading to Super Cuts.
My usual joie de vivre and can do spirit has taken a (temporary) hit as well. I’ve spent a lot of time on the couch doing nothing, just literally riding this wave until it’s over; the wave being depression.
Even warriors have their down days–this shit gets old. On Thursday I will have my second infusion and have to hope that by pre-dosing with steroids and Benadryl we are able to avoid an infusion reaction. My team will be on high alert with epipens at the ready.
In the meantime I am trying both to be gentle with myself but also to push forward. Nobody said this would be easy. I just didn’t think it would be this hard.
But…(because I do like to end on a positive note) my breathing really is better. That is a wonderful thing and (if I believe my own pep talks) worth wading through. I can do this.
I’m not gonna lie. Mucositis might be the most unpleasant side effect I have dealt with yet. Currently I have an ulcer on the side of my tongue, on both inner cheeks, and covering the back of my throat and trailing down my esophagus. Excess mucous that causes me to gag and choke is part of this not so pretty picture.
Sucks and certainly has a negative impact on quality of life. However, and this is a big however, my breathing has improved. Markedly.
I can’t live if I can’t breathe. These side effects blow but there aren’t going to kill me.
So there you go. The things we do to stay alive. And I have already noted that I am willing to do just about anything to stay at this party.
Even the stuff that’s hard to swallow. Pun intended.
I am currently dealing with a whole new set of treatment side effects. Fatigue, persistent nausea, mucositis, and weight loss.
Weight gain is a side effect of lorlatinib, and over the past few months my degree of activity had slowed down significantly. As a result, I was heavier than I ever have been aside from when I was pregnant. That extra heft around my belly is proving to be a good thing, as I dropped five pounds the first week of treatment with DS-1062a. Nice to know I have a little buffer.
Washing out of lorlatinib may be part of the reason I am so fatigued. However, there have been some good changes as well. The cadence of my speech has sped up noticeably–even Alice commented that I am talking faster now (adios John Wayne).
I had been on lorlatinib since May of 2014—likely longer than almost anyone else. Two years ago I began to experience what I referred to as long term side effects. Small blemishes would quickly become gaping holes which simply would not heal. Crusting is a known side effect of lorlatinib and that was the primary issue, as those crusts seemed to burrow into my epidermis. My oldest son, who I visited over Christmas, later shared with me that my skin looked like that of a drug addict–that it appeared I was rubbing my flesh away.
My nails were also an issue, particularly on my feet. Nine out of ten toenails became ingrown and even surgery would not make them straighten out.
Anyway, a week after my last dose of lorlatinib both my skin and my nails began to heal. I shall be left with some scars but my self esteem is improving as well–it’s no fun walking around with open wounds on your face.
Best of all is the impact on my cognition. Suddenly my thoughts are more dense. The best analogy would be thread count–I have gone from 200 to 500 in two weeks.
So life goes on, one set of side effects traded for another. However I am reveling in the joy of clear thinking, clear skin and the potential of an extended horizon.